OTTAWA, Aug. 20, 2018 /CNW/ - For students entering university and colleges across Canada, orientation week is an exciting time to get to know your new school, classmates and roommates. While parties during orientation week are a great way to celebrate, they can present safety challenges, especially when it comes to the use of alcohol and drugs.
You may already be aware of the risks related to drinking alcohol. However, you may not have heard as much about the risks associated with the use of opioids. With the ongoing opioid crisis in Canada, the Government of Canada continues to raise the level of awareness of the dangers associated with drug use and to educate people on how to recognize the signs of an opioid overdose.
Here are some tips that can help reduce the potential harms associated with drug and alcohol use:
What you should do:
- Understand that any illegal drug can be tainted with other dangerous substances, such as fentanyl and carfentanil, which can lead to overdose and even death.
- Be aware that people who use drugs and alcohol can be at an increased risk of sexual assault.
- Never leave your drink unattended and do not accept drinks, even water, from someone you don't know.
- Do not mix drugs or mix drugs with alcohol.
- Never use drugs alone and stay with your friends and people you trust.
- If you choose to use drugs and are checking them with a test kit, know that test kits have limitations for detecting dangerous substances.
- Be aware of the dangers of drugs and alcohol.
It is estimated that there were 4,000 apparent opioid-related deaths in Canada in 2017, compared to 3,000 deaths in 2016. Learn the signs of an opioid overdose:
- difficulty staying awake, walking or talking;
- very small pupils;
- cold and clammy skin;
- slow and weak breathing;
- choking; and
- extreme drowsiness or inability to wake up.
If someone looks unwell and you suspect that they may have overdosed:
- Do not leave them alone. Stay with them and immediately call for help from orientation week volunteers and other emergency contacts.
- Call 9-1-1 or your local emergency help line if you think someone is experiencing a drug or alcohol overdose.
- Carry naloxone, which can temporarily reverse an opioid overdose, if you or someone you know uses drugs. If you are with someone who is having an opioid overdose, follow the directions on the naloxone kit and administer it right away. Many pharmacists, community organizations or local public health units offer training in the proper use of naloxone. Administering naloxone won't hurt someone who isn't overdosing.
- Stay until help arrives. The Good Samaritan Drug Overdose Act protects individuals from simple drug possession charges and some violations of conditions related to simple possession when seeking emergency help during an overdose situation.
Campus organizers and college and university officials
Inform your volunteers and student organizations of tips that can help reduce the potential for harm while using drugs and alcohol. A number of resources, including the opioid overdose wallet card, are available for free from Health Canada. Use them and distribute them widely. You can help save a life.
Learn more at Canada.ca/Opioids. Together we can #StopOverdoses.
For more information:
- Opioids Toolkit
- Federal Action on Opioids
- About the Good Samaritan Drug Overdose Act
- Good Samaritan Drug Overdose Act Poster
- Canadian Pharmacists Association: Naloxone Made Easy (video)
- Signs of an Overdose
- Talking to Teens
- Apparent opioid-related deaths: 2017
Également disponible en français
SOURCE Health Canada
For further information: Media Inquiries: Health Canada, (613) 957-2983; Public Inquiries: (613) 957-2991, 1-866 225-0709